I’ve had both, the Mirena and the ParaGard. First was Mirena. I had it twice. The first time, I had it from 2008 until 2011. I had it removed because I noticed one day that I could no longer feel the strings. I had to have an ultrasound to find out exactly where it was. Fortunately, I did not need surgery to remove it.
Second time with Mirena was early 2013. I had it removed within six months because I started having migraines and could barely function.
In 2014 or 2015, I got the ParaGard. For a while, I thought it was a great decision – my periods were lighter and I wasn’t miserable like I had been with Mirena. But I started to eventually notice changes. First, my menstrual cycles went from 35 days to only 21 days, and bleeding was heavier. Some of the time, blood would pool in my vagina and come out in a gush when I was active, and it was brown. My periods were as painful as labor and I’d have to call in sick from work at least once and take Tramadol just to get some rest (it didn’t stop the pain, but took the edge off). Some months, my periods would last a full five days, but others, I’d bleed for two or three days, then stop, and then the bleeding would return for another two or three days (sometimes it wouldn’t return at all). There were some months that my period was a week or two late and some months it didn’t come at all.
I’ve always struggled with fatigue and chronic pain and inflammation from autoimmune diseases, but they gradually became worse while I had ParaGard. I also started experiencing severe mood swings (I had previously been diagnosed with depression and anxiety, but NEVER had mood swings before that could compare to the ones I had with ParaGard). I got migraines daily. I felt a fullness in my abdomen that I can’t even explain. I complained about this to a doctor, but she insisted that it’s not possible for the ParaGard to cause those symptoms or any symptoms of copper toxicity. She wouldn’t remove it. In late 2016, I was checking the strings and the IUD fell out and looked kind of rusty but not broken. As soon as it came out, most of my symptoms immediately went away. I was feeling angry just before it came out, and was suddenly in a good mood after it came out. My migraine immediately felt better. The fullness in my abdomen subsided. My menstrual cycles never went back to normal, but the blood stopped pooling in my vagina and stopped coming out all brown. Later that year, I ended up getting diagnosed with HPV and the doctor found atypical squamous cells on my cervix, neither of which were there before ParaGard. They also found uterine fibroids which also weren’t there before ParaGard (to my knowledge), which explains the heavy periods. I ended up having a hysterectomy in 2019.
Submitted on May 13, 2021